Pennsylvania, 2024

Tornado in Pennsylvania, May 27, 2024

May 27, 2024 · NWS CTP · 2 events in 2 counties and zones

A NWS storm survey confirmed that an EF1 tornado impacted Mahanoy City the evening of May 27, 2024. The estimated maximum wind speed was approximately 90mph, with a maximum path width of approximately 75 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A NWS storm survey confirmed that an EF1 tornado impacted Mahanoy City the evening of May 27, 2024. The estimated maximum wind speed was approximately 90mph, with a maximum path width of approximately 75 yards. The path length was just over 1.5 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 6:00 PM EST, 38 minutes earlier.

Area forecast discussion, May 27, 6:00 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
700 PM EDT Mon May 27 2024

.SYNOPSIS...
Severe weather is likely today, mainly over the eastern half of
the state as a low pressure area passes over the Upper Great
Lakes and drags a cold front through by late evening. An upper
level trough will build into the region for the remaining
portion of the week. Occasional showers and a few thunderstorms
are expected Tuesday and Wednesday. The week will end dry and
the dry forecast should last through Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Earlier widespread cloud cover and rather strong low to mid
level shear and the approach of the unfavorable left entrance
region of the Swrly upper level jet has kept any deep convection
in check so far today.

Recovery of the airmass and increasing instability from partial
clearing will support an additional round or two of showers and
TSRA, some of which could become strong to severe, mainly across
the Susq Valley and points east where the highest pwats still
reside and the best low level convergence and directional
shear.

SVR TSTM Watch #333 is in effect for roughly the eastern half of
PA until 01Z Tuesday.

Lowest POPS of just 30-40 PCT will be over the western half of
our CWA. Still a gusty late day/early evening TSRA can't be
ruled out as a cold front and favorable left exit region of an
upper level jet with enhanced mesoscale UVVEL approaches from
the west.

We should see a few to several deg F rebound in the sfc temps
in most places, which will lead to high temps around 70-72F
across the northern tier counties of the state and mid to upper
70s respectively over Central and Southern PA.

Following the Cfropa early tonight, drier air advects into the
region with SFC dewpoints falling into the 50s late and staying
in the low to mid 50s during the day Tuesday. Clearing within
the well-defined dry slot currently covering much of Ohio and
far Western PA will last the longest over the Central and SE
part of our CWA, while strato cu will move back quickly into the
NW Mtns and shortly afterward across the Laurel Highlands.

The clouds will be too shallow to preclude any showers late
tonight/early Tuesday morning. Low temps will vary from the mid
50s in the north and west and upper 50s to low 60s across the
Central Mtns and Susq Valley.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Upper level energy and 700 mb temps cooling to between -2C and
+2C will help to support increasing vertical depth of the cloud
cover and lead to SCTD-NMRS showers in the afternoon and the
Central and Western Mtns with rainfall amounts ranging from just
a few hundredths of and inch over the Central Mts to between 1-2
tenths over the NW Mtns and Laurels.

Temps may peak only in the low 60s across the highest terrain of
the north and west with 70s in the Central and Southern Valleys.

Westerly winds will frequently gust into the upper teens to low
20s (KTS).

Kept the 30+ PoPs along and north of a line from KAOO-KSEG, but
isold convection is expected in the SE.

The cores of the tallest TCU/CB across the south could get
sufficiently above the -10C level to produce a strike or two of
lightning, but any TSRA (confined to the afternoon hours) will
be isolated and quite low-topped.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A period of relatively cool weather will stick with us through
Thursday, as a deep upper level trough pivots southeastward from
the Great Lakes. Cold temps aloft should support diurnally
driven showers/storms on Tuesday, with the highest PoPs being
over the elevated heat source of the Allegheny Plateau during
the afternoon hours. There will be a better chc of
showers/storms areawide on Wednesday with the passage of a more
significant shortwave.

PoPs should fall to slight chance on Thursday, as one final
shortwave crosses the region on the back side of the departing
upper trough.

After that, we will trend towards drier and warmer weather
Friday into Saturday, as the upper level trough axis shifts east
of PA and high pressure builds into the region. An approaching
frontal system could bring our next round of showers/storms in
the Sunday/Monday timeframe.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of early this evening, looking at 2 bands of showers and
storms. One band across the east with the better moisture
and instability, and the western one with the cold front.

Expect most of the activity to die down this evening.

Main issue late tonight into Tuesday will be lower CIGS
over the mountains, mainly at BFD and JST. Low CIGS less
likely elsewhere.

Cooling aloft will result in some showers, and gusty winds
from late morning into the afternoon hours on Tuesday.

Outlook...

Wed...Brief restrictions are possible in scattered showers, but
much of the time should be VFR.

Thu-Sat...Predominantly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Evanego/Colbert
AVIATION...Martin
Hazardous weather outlook, May 27, 12:51 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
151 PM EDT Mon May 27 2024

PAZ004>006-010>012-017>019-024>028-033>037-045-281800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-
151 PM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds, small hail and
heavy rain are possible late this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ041-042-046-049>053-056>059-063>066-281800-
Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
151 PM EDT Mon May 27 2024

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Colbert

In the hours before

Special weather statement, May 27, 4:42 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT Mon May 27 2024

PAZ050-272215-
Snyder PA-
542 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SNYDER COUNTY
THROUGH 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Selinsgrove, moving east at 20
mph.

HAZARD...Brief gustnado and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Selinsgrove, Winfield, Shamokin Dam, Hummels Wharf, Middleburg,
Kreamer, Penns Creek, Kratzerville, Paxtonville, New Berlin,
Freeburg, and Selinsgrove Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Pennsylvania.

&&

LAT...LON 4086 7681 4080 7685 4074 7686 4077 7709
      4087 7708 4087 7705 4086 7702 4087 7700
      4089 7694 4089 7682 4088 7680
TIME...MOT...LOC 2141Z 272DEG 18KT 4081 7699

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, May 27, 5:04 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
604 PM EDT Mon May 27 2024

PAZ056-057-063-272245-
Perry PA-Cumberland PA-Dauphin PA-
604 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DAUPHIN...
NORTHEASTERN CUMBERLAND AND EAST CENTRAL PERRY COUNTIES THROUGH 645
PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enola, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisburg, Lower Allen, Colonial Park, Progress, Mechanicsburg, Camp
Hill, New Cumberland, Linglestown, Enola, Steelton, Lemoyne,
Paxtonia, Schlusser, Lawnton, Wormleysburg, Bressler-Enhaut-Oberlin,
Penbrook, Marysville, Shiremanstown, and Paxtang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4026 7720 4038 7710 4039 7672 4021 7683
      4023 7686 4021 7689 4022 7690 4020 7693
      4020 7711
TIME...MOT...LOC 2203Z 273DEG 15KT 4029 7701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 27, 5:44 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
644 PM EDT Mon May 27 2024

PAZ049>053-272315-
Columbia PA-Union PA-Northumberland PA-Montour PA-Snyder PA-
644 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHUMBERLAND...SNYDER...
MONTOUR...COLUMBIA AND SOUTHEASTERN UNION COUNTIES THROUGH 715 PM
EDT...

At 643 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing landspouts along a line extending from near
Bloomsburg to Shamokin to 15 miles southwest of Mifflinburg.
Movement was east at 20 mph.

HAZARD...Landspout and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Bloomsburg, Berwick, Sunbury, Shamokin, Milton, Mount Carmel,
Lewisburg, Selinsgrove, Danville, Northumberland, Mifflinburg,
Kulpmont, Winfield, Elysburg, Fairview-Ferndale, Riverside,
Trevorton, Shamokin Dam, Catawissa, and Linntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Pennsylvania.

&&

LAT...LON 4088 7629 4080 7631 4074 7649 4070 7732
      4082 7728 4113 7656 4113 7623 4103 7623
      4095 7621
TIME...MOT...LOC 2243Z 260DEG 18KT 4108 7648 4078 7655 4073 7722

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, May 27, 5:52 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT Mon May 27 2024

PAZ057-059-066-272315-
Lancaster PA-Lebanon PA-Dauphin PA-
652 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LANCASTER...
SOUTHEASTERN DAUPHIN AND LEBANON COUNTIES THROUGH 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonial Park, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisburg, Lebanon, Hershey, Colonial Park, Progress, Middletown,
Palmyra, Linglestown, Steelton, Annville, Hummelstown, Cornwall,
Myerstown, Paxtonia, Rutherford, Skyline View, Lawnton, Campbelltown,
Bressler-Enhaut-Oberlin, and Penbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4021 7628 4019 7679 4020 7682 4022 7684
      4035 7686 4047 7639 4043 7633
TIME...MOT...LOC 2251Z 260DEG 31KT 4029 7677

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Martin
Special weather statement, May 27, 6:14 PM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
714 PM EDT Mon May 27 2024

PAZ050-052-053-058-280000-
Columbia PA-Northumberland PA-Snyder PA-Schuylkill PA-
714 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SCHUYLKILL...SOUTHERN
NORTHUMBERLAND...NORTHEASTERN SNYDER AND SOUTHEASTERN COLUMBIA
COUNTIES THROUGH 800 PM EDT...

At 714 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing landspouts along a line extending from Berwick
to Ashland to near Selinsgrove. Movement was east at 30 mph.

HAZARD...Landspouts and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Berwick, Sunbury, Shamokin, Tamaqua, Mount Carmel, Selinsgrove,
Shenandoah, Mahanoy City, Frackville, Northumberland, St. Clair,
Kulpmont, Ashland, Winfield, Mcadoo, Elysburg, Fairview-Ferndale,
Trevorton, Shamokin Dam, and Catawissa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Pennsylvania.

&&

LAT...LON 4078 7584 4072 7591 4072 7641 4069 7673
      4071 7710 4086 7704 4089 7694 4090 7662
      4088 7652 4094 7653 4096 7642 4111 7641
      4119 7632 4113 7627 4114 7623 4095 7621
      4090 7604 4091 7600
TIME...MOT...LOC 2314Z 272DEG 27KT 4109 7624 4083 7629 4074 7700

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, May 27, 6:35 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
735 PM EDT Mon May 27 2024

PAZ059-066-280030-
Lancaster PA-Lebanon PA-
735 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES THROUGH 830 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cornwall, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Ephrata, Lititz, New Holland, Manheim, East Petersburg,
Cornwall, Akron, Myerstown, Leola, Denver, Reamstown, Rothsville,
Pleasant Hill, Sand Hill, Newmanstown, Lebanon South, Cleona,
Adamstown, and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4013 7590 4010 7594 4006 7593 4001 7596
      4015 7656 4041 7643 4040 7629 4036 7623
      4036 7620 4031 7614 4014 7589
TIME...MOT...LOC 2335Z 281DEG 19KT 4023 7646

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Martin

The radar

The Binghamton radar (KBGM), 155 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Schuylkill

When
May 27, 6:38 PM EST to 6:44 PM EST
Where
Schuylkill County, 0.82 mi SSW of Mahanoy City to 1.04 mi E of Mahanoy City
Rating
EF1
Path length
1.53 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.809, -76.155

A NWS storm survey confirmed that an EF1 tornado impacted Mahanoy City the evening of May 27, 2024. The tornado touched down just west of Mahanoy City around 7:38pm. Several trees were uprooted as the tornado traveled northeastward into Mahanoy City and crossed East Railroad Street. Shingles and wooden debris were lofted into the air, and several impalements of wood into roofs and into the ground were observed. Several windows on the local elementary school were damaged as well. The tornado crossed train tracks just north of Mahanoy City and uprooted several additional trees before lifting after it crossed Glendon Road around 7:44 p.m. EDT.

Funnel Cloud, Lancaster

When
May 27, 7:30 PM EST
Where
Lancaster County, Lititz
Reported by
Social Media
Coordinates
40.150, -76.300

A citizen observed a funnel cloud near Lititz.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyThe tornado archive for Pennsylvania, 2024Warnings in Pennsylvania, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173878, 1176648.